Florida, 2008Damaging Wind in Florida, August 15, 2008
August 15, 2008 · NWS MLB · 1 event in 1 county or zone
The afternoon sea breeze triggered thunderstorms over Central Florida.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The afternoon sea breeze triggered thunderstorms over Central Florida.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Aug 15, 8:25 AM EST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 15, 8:25 AM EST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
925 AM EDT FRI AUG 15 2008
.DISCUSSION...
...HIGHER RAIN CHANCES NORTH OF ORLANDO AND TITUSVILLE TODAY...
CURRENT...STALLED OUT FRONTAL BDRY REMAINS ACROSS SRN AL/GA...WITH
PREFRONTAL MOISTURE BAND HAVING SAGGED SWD ACROSS THE NRN CWA.
MORNING RAOBS REFLECT THIS AS PWATS AT TBW/MLB (2.0/2.1) ARE NOW
HIGHER THAN THAT OF JAX (1.8). AIR MASS STILL REMAINS DRIER OVER
SOUTH FL...ESPEC THE KEYS. RADAR INDICATES SEVERAL BANDS OF SHRA
MOVING ACROSS THE NRN HALF CWA...WEAKENING OVER LAND DURING THE
DIURNAL CONVECTIVE MIN. CONVECTION EXTENDS EWD INTO THE GOMEX...BUT
IS NOT ALL THAT INTENSE COMPARED TO THU...AS EVIDENCED BY LACK OF
LTG. RAOBS/915MHZ PROFILER DATA SHOWS SOLID 20KT OF WSW FLOW FROM
THE SFC UP TO 10KFT...ABOUT 5-10KT WEAKER THAN TUE...BUT STILL VERY
RESPECTABLE. H50 TEMPS RUNNING ABOUT -6C...SIMILAR TO THU.
FCST...MODEL GUIDANCE PROGS DEEPER MOISTURE TO REMAIN OVER THE NRN
CWA TODAY...WHILST THE LOW-MID LVL WRLY WEAKENS TO ABOUT 10-15KT.
THIS MAY ALLOW FOR A LATE DAY ECSB...ESPEC SOUTH OF THE CAPE...WHERE
THE WRLIES ARE WEAKER TO BEGIN WITH...AND GREATER DIURNAL HEATING IS
EXPECTED TO OCCUR. ALL-IN-ALL...CURRENT FCST LOOKS PRETTY GOOD. PLAN
TO TWEAK POPS UP JUST A BIT ACROSS THE NORTH TO ACCOUNT FOR CURRENT
RADAR TRENDS...BUT WILL LKLY TRIM COVERAGE OF TS TO SCT FOR ALL OF
THE CWA.
&&
.AVIATION...SCATTERED SHRA WITH ISOLD TS WILL MOVE QUICKLY W-E THRU
THE AFTN. LIKE THU...THE HIGHEST COVRG EXPECTED INVOF THE NRN FIVE
AERODROMES. WIND GUSTS WILL BE DEPENDENT UPON HOW INTENSE CONVECTION
GETS. COULD SEE UPWARDS OF 30KT OR SO IF SOME DECENT CELL CORES CAN
FORM.
&&
.MARINE...SOUTHWEST WINDS 10-15KT NORTH AND 5-10KT. SEAS 1-2FT NR
SHORE AND 2-3FT OFFSHORE THRU TONIGHT. HIGHER COVERAGE OF OFFSHORE
MOVG SHRA/TS NORTH OF XMR. COULD SEE SOME LOCALLY GUSTY WINDS/ROUGH
SEAS INVOF ANY OF THIS ACTIVITY.
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&
CRISTALDI/PENDERGRAST
Hazardous weather outlook, Aug 15, 9:50 AM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1050 AM EDT FRI AUG 15 2008
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-152030-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1050 AM EDT FRI AUG 15 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
...THUNDERSTORM IMPACT...
DEEP LAYER MOISTURE SOUTH OF A STALLED FRONTAL BOUNDARY WILL REMAIN
OVER EAST CENTRAL FLORIDA TODAY...ESPECIALLY NORTH OF ORLANDO AND
TITUSVILLE. NUMEROUS SHOWERS AND SCATTERED LIGHTNING STORMS WILL
DEVELOP FROM OSCEOLA AND BREVARD COUNTIES NORTH BY THE AFTERNOON
WHILE SCATTERED SHOWERS AND STORMS WILL FORM TO THE SOUTH. THERE
IS THE POTENTIAL FOR A LATE DAY SEA BREEZE TO ENHANCE CONVERGENCE
AND THUS STORM COVERAGE ALONG THE EAST COAST...ESPECIALLY FROM
BREVARD COUNTY SOUTHWARD. CLOUD TO GROUND LIGHTNING AND WIND GUSTS
TO AROUND 40 MPH WILL BE THE MAIN THREATS FROM STRONGER STORMS
TODAY...ALONG WITH HEAVY DOWNPOURS.
...MARINE THUNDERSTORM GUST IMPACT...
STORMS MOVING OFF THE COAST FROM THROUGH THE AFTERNOON AND EARLY
EVENING COULD PRODUCE WIND GUSTS OF 35 KNOTS OVER THE ATLANTIC.
CLOUD TO WATER LIGHTNING STRIKES AND ROUGH SEAS WILL ALSO OCCUR
NEAR ANY STRONG STORMS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A STRONG TROPICAL WAVE NEAR PUERTO RICO IS FORECAST BY MODEL GUIDANCE
TO MOVE INTO THE BAHAMAS THIS WEEKEND. WHILE IT REMAINS TOO EARLY TO
SAY FOR CERTAIN WHERE THIS SYSTEM WILL TRACK OR HOW STRONG IT MIGHT
BECOME...IT HAS THE POTENTIAL TO BECOME A TROPICAL CYCLONE AND COULD
MAKE A CLOSE ENOUGH APPROACH TO EAST CENTRAL FLORIDA TO CAUSE
DETERIORATING WEATHER CONDITIONS MONDAY OR TUESDAY.
RESIDENTS AS WELL AS EMERGENCY MANAGEMENT PERSONNEL SHOULD KEEP UP
WITH THE LATEST UPDATES FROM THE NATIONAL HURRICANE CENTER...AND
YOUR NATIONAL WEATHER SERVICE OFFICE IN MELBOURNE...CONCERNING THE
POTENTIAL DEVELOPMENT AND TRACK OF THIS SYSTEM OVER THIS WEEKEND.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF
NEEDED.
CRISTALDI
In the hours before
Special weather statement, Aug 15, 12:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT FRI AUG 15 2008
FLZ053-151745-
OSCEOLA-
105 PM EDT FRI AUG 15 2008
...STRONG THUNDERSTORMS AFFECTING ABOUT TO MOVE INTO SOUTHERN
OSCEOLA COUNTY...
AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE KISSIMMEE...MOVING EAST AT 20 TO 25 MPH. THE
STORM WILL BE...NEAR LAKE MARIAN AT 140 PM EDT.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
CRISTALDI
Special weather statement, Aug 15, 12:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
105 PM EDT FRI AUG 15 2008
FLZ053-151745-
OSCEOLA-
105 PM EDT FRI AUG 15 2008
...STRONG THUNDERSTORMS ABOUT TO MOVE INTO SOUTHERN OSCEOLA COUNTY...
AT 105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM OVER LAKE KISSIMMEE...MOVING EAST AT 20 TO 25 MPH. THE
STORM WILL BE...NEAR LAKE MARIAN AT 140 PM EDT.
THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 45 MPH...WHICH MAY CAUSE UNSECURED OBJECTS TO
BLOW AROUND. HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK
SHELTER INDOORS UNTIL THE STORM PASSES.
CRISTALDI
Thunderstorm Wind, Osceola
- When
- August 15, 12:20 PM EST
- Where
- Osceola County, 2.44 mi W of Kenansville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 27.880, -81.020
A fish camp west of Kenansville reported high winds and windows blown out of a porch.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Colorado, August 15 to 16, 2008$300,000 · 2 events
- Damaging Winds and Lightning Strike in North Carolina, August 15, 2008$215,000 · 50 kt wind · 4 events
- Damaging Winds and Lightning Strike in Mississippi, August 15, 2008$158,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in New Jersey, August 15, 2008$101,000 · 61 kt wind · 7 events
- Hail and Damaging Winds in New York, August 15, 2008$35,000 · 2 in hail · 12 events
- Lightning Strikes in Colorado, August 15, 2008$40,000 · 3 events
- Hail and Damaging Winds in Texas, August 15, 2008$26,000 · 2 in hail · 11 events
- Damaging Wind in Arizona, August 15, 2008$25,000 · 56 kt wind · 1 event
- Flash Flooding in New York, August 15, 200817 events
- Hail in New York, August 15, 2008$20,000 · 0.88 in hail · 2 events
- Hail and Damaging Winds in New Mexico, August 15, 2008$7,000 · 2.5 in hail · 11 events
- Excessive Heat in Oregon, August 15 to 17, 200810 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134729.